Iowa, 2015

Winter Storm in Iowa, December 24, 2015

December 24, 2015 · NWS DMX · 7 events in 7 counties and zones

A relatively weak low pressure system developed over northeast Kansas Thursday morning, kicking off moderate to heavy snowfall through portions of central and eastern Nebraska. By late morning, moderate to heavy snowfall, along with the low, progressed northeast into portions of western and central Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively weak low pressure system developed over northeast Kansas Thursday morning, kicking off moderate to heavy snowfall through portions of central and eastern Nebraska. By late morning, moderate to heavy snowfall, along with the low, progressed northeast into portions of western and central Iowa. The event dissipated by mid-afternoon in western Iowa and early evening through central Iowa. While relatively short-lived, it did manage to produce snowfall amounts upwards of 10 inches in Harlan, IA and multiple reports of just over 6 inches as far east as Jewell, IA and Story City, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 5:27 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 24, 5:27 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CST THU DEC 24 2015

.SHORT TERM /TODAY/...
ISSUED AT 400 AM CST THU DEC 24 2015

A COMPACT BUT ENERGETIC SHORTWAVE TROUGH IS APPROACHING FROM THE
WEST...AND GENERATING A SIMILARLY COMPACT BUT FAIRLY INTENSE SLUG OF
PRECIPITATION MOVING ALONG THE KANSAS/NEBRASKA BORDER AT THIS TIME.
THIS PRECIPITATION WILL TRACK ACROSS OUR FORECAST AREA
TODAY...ENTERING OUR WESTERN/SOUTHWESTERN COUNTIES SHORTLY AFTER
SUNRISE AND EXITING OUR EASTERN/NORTHEASTERN COUNTIES LATE IN THE
DAY OR THIS EVENING. FORECAST SOUNDINGS SUPPORT MOSTLY SNOW AS THE
PRECIPITATION TYPE...EXCEPT IN THE SOUTH/SOUTHEAST WHERE IT MAY BE
MIXED WITH OR COMPLETELY RAIN BUT AMOUNTS THERE ARE VERY LIGHT
ANYWAY. WHERE QPF IS HIGHEST...ROUGHLY IN A BAND FROM THE
AUDUBON/CARROLL AREA UP TOWARD IOWA FALLS OR SO...THE PRECIPITATION
SHOULD BE MOSTLY OR ALL SNOW AND COME DOWN PRETTY INTENSELY FOR A
FEW HOURS. UPSTREAM OBS ARE SHOWING VISIBILITY OF A MILE OR LESS
WITHIN THE HEAVIER SNOW...AND EXPECT THIS WILL BE THE RULE AS THE
SLUG MOVES ACROSS OUR AREA TODAY. THIS WILL LIKELY LEAD TO AMOUNTS
OF A FEW INCHES WITHIN THE AFOREMENTIONED CORRIDOR...AND GIVEN THE
ADDED TRAVEL IMPACTS ASSOCIATED WITH CHRISTMAS EVE HAVE OPTED TO
ISSUE A TARGETED WINTER WEATHER ADVISORY TO CONVEY THIS THREAT. AS
THE SYSTEM DEPARTS LATER THIS AFTERNOON/EVENING THE MID LEVEL
SHORTWAVE WILL DAMPEN...LEADING TO A GRADUAL DECREASE IN
PRECIPITATION INTENSITY TOWARD OUR EAST/NORTHEAST AND LOWER SNOWFALL
AMOUNTS...ESPECIALLY AS IT WILL REACH THOSE AREAS WHEN TEMPERATURES
ARE A BIT HIGHER. FINALLY...FORECAST SOUNDINGS INDICATE SOME
POTENTIAL FOR FREEZING DRIZZLE ON THE BACK SIDE OF THE SYSTEM AS ICE
CRYSTAL INTRODUCTION IS LOST...HOWEVER BY THE TIME THAT OCCURS THE
PRECIPITATION WILL BE ENDING SO LITTLE TO NO ICE ACCUMULATION IS
ANTICIPATED.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 400 AM CST THU DEC 24 2015

THE PATTERN REMAINS ACTIVE THROUGH MUCH OF THE PERIOD...BUT
UNFORTUNATELY MANY UNCERTAINTIES STILL REMAIN IN PLACE. INITIALLY
CURRENT APPROACHING COMPACT...LOW STABILITY SHORT WAVE WILL HAVE ALL
BUT EXITED FORECAST AREA BY 00Z WITH ONLY BRIEF LINGERING CHANCE
POPS NE EARLY. THIS WILL LEAD TO A MOMENTARY BREAK FROM PRECIP
THROUGH FRIDAY BEFORE A TRAIN OF SHORT WAVES CONTINUES TO CARVE OUT
THE SWRN CONUS TROUGH...WITH SOME EJECTING THROUGH THE SW FLOW INTO
THE PLAINS. THESE WILL SHARPLY INCREASE DEEP QG FORCING THROUGH THE
SIOUXLAND AREA...INCLUDING THE NW THIRD OF THE FORECAST AREA...WITH
LESSER LIFT FARTHER SOUTH AND EAST. THE THERMODYNAMIC FORCING IS
QUITE IMPRESSIVE WITH SHARP BAROCLINICITY AND THETA-E ADVECTION. THE
LIFT IS DEPICTED NICELY ALONG THE 285-295K ISENT LAYER WITH A LARGE
AREA OF VERTICAL MOTION. THIS DEEP FORCING MAINLY PUSHES OFF TO THE
EAST BY MIDDAY SAT. MID LEVEL FORCING DOES LINGER AS NRN STREAM
EVENTUALLY PUSHES THIS LIFT INTO SERN SECTIONS LATER IN THE
DAY...BUT H85/H7 LIFT WEAKENS AND IS REPLACED BY SUBSIDENCE SO ANY
PRECIP BY LATER IN THE DAY SHOULD WEAKEN. THE BIG CONCERNS WITH
THIS EVENT...WHICH LOWERS CONFIDENCE QUITE A BIT...WILL BE ONLY
BRIEF PHASING OF LIFT AND MOISTURE IN THE SUB -12C ICE
LAYER...WITH OMEGA BECOMING SHALLOWER WITH TIME. SNOW RATES AND
RATIOS MAY BRIEFLY JUMP UP AS MODEL MUCAPE AND NEGATIVE EPV
SUGGESTS LOW STATIC STABILITIES...BUT RATIOS SHOULD THEN FALL OFF
SHARPLY AS AFOREMENTIONED LIFT IS NOT COINCIDENT WITH SUFFICIENTLY
COOL TEMPS...AND WANING MID LEVEL MOISTURE FAILS TO INTRODUCE ICE
INTO THE COLUMN. THIS COULD FLIP OUR PRECIP BACK TO MAINLY
LIQUID...RAIN OR FREEZING RAIN DEPENDING ON SURFACE TEMPS...OR
DRAMATICALLY REDUCE SNOW RATIOS AT A MINIMUM. CURRENT THINKING IS
FOR 1-3 INCH ACCUMS OVER FAR NRN IA...WITH MINOR ICE ACCUMS
POSSIBLE AS WELL. FARTHER SOUTH...HIGHWAY 20 AND SOUTH...MUCH OF
THE PRECIP WILL BE ALL LIQUID.

THERE WILL BE ANOTHER BREAK AROUND SUNDAY BEFORE THE NRN MEXICO
CLOSED LOW EJECTS FROM SUNDAY INTO MONDAY. THE MODELS ARE STILL
HAVING PROBLEMS COMING TO A CONSENSUS WITH REGARDS TO TRACK AND
TIMING. THE GFS HAS BEEN SOMEWHAT STEADY SUGGESTING A MORE SELY
TRACK WHICH WOULD RELEGATE THE SIGNIFICANT PRECIP TO SERN IA...BUT
TIMING HAS BEEN INCONSISTENT. RECENT ECMWF RUNS HAVE BEEN
INCONSISTENT IN BOTH TIME AND SPACE WITH 00Z RUN NOW BACK TO WHAT IT
WAS A FEW DAYS AGO...THE SURFACE TRACK THROUGH THE HEART OF IA. DO
NOT HAVE A GOOD FEELING FOR WHICH WAY TO LEAN IN THIS INSTANCE SO A
BLEND OF THE TOO WOULD SUGGEST MAINLY SNOW OVER MUCH OF
IA...POSSIBLY MIXED WITH RAIN OR FREEZING RAIN FOR A PERIOD
SOUTHEAST MON NIGHT GIVING SOME CREDENCE TO THE WARM TROWAL DEPICTED
INTO IA BY THE ECMWF. WITH DETAILS STILL SKETCHY THE MAIN TAKE
AWAY CONTINUES TO BE THAT A SIGNIFICANT WINTER STORM WILL AFFECT
TRAVEL MON OR MON NIGHT ACROSS AT LEAST PORTIONS OF IA. BOTH THE
GFS AND ECMWF DEPICT STRONG THERMODYNAMIC AND KINEMATIC
CONTRIBUTIONS WITH LOW STATIC STABILITY INTO THE TROWAL FOR
EFFICIENT PRECIP PRODUCTION...IT SEEMS TO JUST BE A MATTER OF HOW
FAR NORTH AND WEST INTO IA THIS SIGNIFICANT VERTICAL MOTION ENDS
UP.

LOW END POPS LINGER INTO LATER TUE AND WED AS WELL...BUT CONFIDENCE
REMAINS LOW...EVEN FOR THIS TIME RANGE. THE MODELS WILL HAVE
DIFFICULTY INTO THE MIDDLE OF NEXT WEEK WITH NUMEROUS SMALLER
SHORT WAVES TO HANDLE WITH THE EVOLUTION OF THE NEXT WRN CONUS
MEAN TROUGH WHICH HAS RATHER WEAK FLOW.

&&

.AVIATION...24/12Z
ISSUED AT 527 AM CST THU DEC 24 2015

EXPECT DETERIORATING CONDITIONS AT MOST TERMINALS TODAY...WITH THE
POSSIBLE EXCEPTION OF OTM...THEN TONIGHT AS WELL. A QUICK BURST OF
SEVERAL HOURS OF SNOW WILL CROSS THE AREA DURING THE DAY...MOST
SIGNIFICANTLY AFFECTING THE THREE NORTHERN TERMINALS...WITH
PREVAILING MVFR AND PERIODS OF IFR CONDITIONS. HAVE TAKEN BEST
ATTEMPT AT TIMING CATEGORICAL CHANGES IN THE 12Z TAFS...BUT
AMENDMENTS ARE ANTICIPATED. THE SNOW...PERHAPS MIXED WITH RAIN AT
DSM/OTM THIS AFTERNOON...WILL END THIS EVENING BUT THEN
DEVELOPMENT OF STRATUS AND FOG IS LIKELY OVERNIGHT...WITH IFR OR
LOWER CONDITIONS ONCE AGAIN POSSIBLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-
GUTHRIE-HAMILTON-HARDIN-SAC-STORY-WEBSTER.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...LEE
Hazardous weather outlook, Dec 24, 5:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CST THU DEC 24 2015

IAZ033>037-044>048-057>059-070-071-251200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
503 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A BURST OF MODERATE SNOW WILL AFFECT TRAVEL ACROSS THE AREA
TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND
MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ060-075-085-086-251200-
POLK-MAHASKA-MONROE-WAPELLO-
503 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND
MONDAY OR TUESDAY. FLOOD WARNINGS WILL REMAIN IN EFFECT THROUGH AT
LEAST THE WEEKEND FOR THE DES MOINES RIVER BELOW LAKE RED ROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015-251200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
503 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT TO MODERATE SNOW IS EXPECTED OVER NORTHERN IOWA FRIDAY
NIGHT INTO EARLY SATURDAY...AND MAY MIX WITH LIGHT FREEZING RAIN
AT TIMES. A STRONG STORM SYSTEM MAY ALSO BRING WINTRY
PRECIPITATION AROUND MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ016-017-023>028-038-039-049-050-061-062-072>074-081>084-
092>097-251200-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
503 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BURST OF LIGHT TO MODERATE SNOW MAY AFFECT TRAVEL ACROSS CENTRAL
IOWA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND
MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Audubon

When
December 24, 8:00 AM CST to 3:00 PM CST
Where
Audubon forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 24, 8:30 AM CST to 3:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
December 24, 8:30 AM CST to 3:00 PM CST
Where
Guthrie forecast zone
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 24, 9:00 AM CST to 3:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 24, 9:00 AM CST to 3:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 24, 11:00 AM CST to 4:30 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Story

When
December 24, 11:00 AM CST to 4:30 PM CST
Where
Story forecast zone
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608335, 608332, 608334, 608336, 610518, 608337, 608338.